Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 52, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 30, 2024, 5:15 PM EDT for Wayne County, North Carolina. It was in force for 103 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2024, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 30, 2024, 6:58 PM EDT
- In force
- 103 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:15 PM EDT | FLASH FLOOD | 5 Ene Goldsboro, NC | Law enforcement reports ongoing flooding near the intersection of US Highway 70 and Berkeley Blvd. |
| Aug 30, 5:30 PM EDT | FLASH FLOOD | 4 Nne Elroy, NC | Law enforcement reported flooded roadways in the town of New Hope. |
| Aug 30, 6:05 PM EDT | FLASH FLOOD | 2 Ene Goldsboro, NC | Law enforcement reported a vehicle was submerged in flood waters near the intersection of Royal Ave and N Spence Ave in Goldsboro. |
| Aug 30, 6:55 PM EDT | FLASH FLOOD | 2 Nw Goldsboro, NC | Law enforcement reported flooding in the city of Goldsboro and Saulston areas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1319 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423
WGUS52 KRAH 302115
FFWRAH
NCC191-310015-
/O.NEW.KRAH.FF.W.0052.240830T2115Z-240831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
515 PM EDT Fri Aug 30 2024
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Northeastern Wayne County in central North Carolina...
* Until 815 PM EDT.
* At 515 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Elroy,
Mar-Mac, Brogden and Cliffs Of The Neuse State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3556 7796 3557 7782 3543 7783 3541 7781
3538 7780 3534 7782 3525 7783 3525 7800
3531 7808 3536 7812 3540 7812
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
281 follow-up statement
584
WGUS72 KRAH 302258
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
658 PM EDT Fri Aug 30 2024
NCC191-302308-
/O.CAN.KRAH.FF.W.0052.000000T0000Z-240831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
658 PM EDT Fri Aug 30 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WAYNE COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3556 7796 3557 7782 3543 7783 3541 7781
3538 7780 3534 7782 3525 7783 3525 7800
3531 7808 3536 7812 3540 7812
$$
28What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 30, 4:00 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Fri Aug 30 2024 .SYNOPSIS... Mid and upper-level high pressure will gradually weaken over the srn Appalachians, while a quasi-stationary front will be modulated by outflow and weaken over NC, through Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Friday... A persistent mid-level anticyclone centered over the TN Valley and srn Appalachians in 12Z upr air data will begin to weaken and retreat sewd into srn GA through tonight, as a cyclone rapidly deepens newd across Hudson Bay and a trailing synoptic trough and height falls overspread the Great Lakes and mid MS Valley. Weak, generally nwly mid-level flow, and weak height falls (10-20 m) will result across cntl NC. That light nwly flow regime may include a slow-moving and small MCV or two from convection from swrn VA to cntl NC this afternoon-evening. At the surface, the backdoor segment of a synoptic front that stretched ssewd across wrn PA, ern WV, and swrn VA was analyzed at 19Z near/across cntl NC from MWK/INT to near and modulated by outflow at RDU, to RWI, to the nrn Pamlico Sound. The outflow- modulated and reinforced front should drift swwd across the NC Sandhills and wrn Piedmont through this evening. Scattered pulse/multi-cell development should continue along the outflow-modulated front as it moves into a strongly unstable and uninhibited airmass ahead of it. VWP hodographs from KRAX and RAP forecast soundings depict near zero to light nwly mean wind vectors, which will favor nearly-stationary to very slow sewd individual cell motions. When combined with observed PWs generally around 1.75", a continued risk of isolated flash flooding will result, except some scattered instances possible over urban (lower Flash Flood Guidance) areas. Additionally, those high PWs and SPC objectively-analyzed DCAPE of 1000-1200 J/kg will favor the development of wet microbursts capable of isolated damaging gusts. While some weaker convection may continue to bubble along outflow and/or the track of lingering MCVs overnight, the marginal severe and/or flood risks should wane after dark. Low temperatures tonight will be in the upr 60s to lwr 70s, with areas of stratus likely in the humid and rain and nocturnally-cooled air. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 320 PM Friday... The upper level ridge that has been influencing the Mid-Atlantic region the past few days begins to break down over the region Saturday and shifts offshore by Sunday morning. At the surface, a lee trough is anticipated to develop over the western Piedmont Saturday but could vary on location slightly as it will depend on any interactions of left over boundaries from tonight's expected convection. Saturday will start off dry in the morning but isolated showers and storms are expected to develop mid/late morning with the best chance of development in the NW Piedmont. By early afternoon coverage will expand to scattered vs isolated and the best chance for storms will will across the NW Piedmont and SE Coastal Plain. However, a storm could develop anywhere over the CWA. Rain chances reduce to 5-10% after sunset and diminish completely overnight. Temperatures will be in the upper 80s in cooler spots to low 90s elsewhere. Lows overnight will be in the low 70s. Dewpoints in the low to mid 70s will make it fell oppressive. &&. .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 322 PM Friday... The immediate forecast challenge in the extended is the threat of storms and heavy rainfall Sun and Mon with an approaching cold front from the central and southern Appalachians. Model guidance remains in good agreement that the best chance for showers and storms will be in the late afternoon and through the evening hours. While deep layer shear on Sun is marginal of 20-25 kts, MLCAPE suggested in some of the models could approach 2000 J/kg. As such, SPC has maintained a marginal risk of damaging winds. In addition to that severe threat, WPC has retained a marginal risk of excessive rainfall. This will be tied to slow storm motion, long skinny CAPE, and mean layer flow of 15-20 kts. On Mon, while the effective front will sag south of most of the area, the actual cold front will be across northern sections and slowly move south through the afternoon and evening. It still appears the highest rain chances will be over the Sandhills to central Coastal Plain, where better forcing and instability will reside. Rain chances lessen Tue and Wed as a dome of high pressure over the Mid-Atlantic states brings in more stable and cooler conditions. A wedge-like scenario sets up with high pressure to our east-northeast with northeasterly flow, at times gusty. Temperatures during this period will be in the upper 70s to around the lower 80s, with lows in the upper 50s to low 60s. As we transition to the latter part of the week, guidance is still mixed on the potential for a southern stream shortwave to possibly favor a developing surface low tracking to our south. There still remain some ensemble members which take the southern stream wave closer to our area and favor isentropic ascent atop the lingering frontal zone for showers. Other solutions keep the wave further south and more muted and suppressed. Given the continued uncertainty, have left PoPs in the slight chance to low chance range (20-30 percent). Highs should remain below normal for the latter part of the week in the upper 70s to lower 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 210 PM Friday... A quasi-stationary front stretching from near RWI to RDU to GSO will provide a primary focus for slow-moving showers/storms for the next couple of hours, with subsequent multi-cell development along rain- cooled air (outflow) through this evening. Strong surface wind gusts and brief flight restrictions will result beneath that convection, while areas of IFR-MVFR stratus will develop in its wake late tonight-Sat morning. Ceilings will lift through MVFR and/or scatter to VFR through early Sat afternoon. Additional, widely scattered showers/storms will be possible with afternoon heating Sat. Outlook: Higher precip chances look warranted Sunday and Monday as a slow moving front moves in from VA. Periods of non-VFR weather can be expected at times through Monday. A post-frontal push of drier air should work in from the north on Tuesday as high pressure settles to our north on Tuesday. && .CLIMATE... Record High Minimum Temperatures: August 30: KGSO: 73/2005 KFAY: 75/1978 August 31: KGSO: 73/2012 September 1: KGSO: 74/2012 KRDU: 76/1932 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...CA LONG TERM...Kren AVIATION...MWS/Leins CLIMATE...RAH
Hazardous weather outlook, Aug 30, 5:09 PM EDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 509 PM EDT Fri Aug 30 2024 NCZ038-039-073>075-083>086-088-089-312115- Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-Scotland- Hoke-Cumberland-Sampson- 509 PM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Unseasonably hot and humid conditions will result in heat index values in the upper 90s to near 105 through 7 PM. Additionally, scattered thunderstorms through this evening will be capable of producing isolated instances of damaging wind gusts and also heavy rain and risk of flooding of low-lying and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and storms will be possible again Sunday and Monday. The primary threat with these storms will be periods of heavy rain and flooding, although isolated damaging wind gusts can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021-022-078-312115- Forsyth-Guilford-Wayne- 509 PM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Scattered thunderstorms through 7 PM will be capable of producing isolated instances of damaging wind gusts and also heavy rain and risk of flooding of low-lying and urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and storms will be possible again Sunday and Monday. The primary threat with these storms will be periods of heavy rain and flooding, although isolated damaging wind gusts can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-040>043-076-077-312115- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett- 509 PM EDT Fri Aug 30 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Showers and storms will be possible again Sunday and Monday. The primary threat with these storms will be periods of heavy rain and flooding, although isolated damaging wind gusts can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 30, 5:05 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
505 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM Tstm Wnd Dmg 2 N Raleigh 35.84N 78.65W
08/30/2024 Wake NC Broadcast Media
tree down causing power outage at Brooks
Elementary School.
&&
CALocal storm report, Aug 30, 5:06 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
506 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Flash Flood 3 N Durham 36.03N 78.91W
08/30/2024 Durham NC Law Enforcement
Law enforcement reported flooding along
Lorain Ave near N Duke St. Road was closed.
&&Local storm report, Aug 30, 5:07 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
507 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM Tstm Wnd Dmg 2 N Durham 36.00N 78.91W
08/30/2024 Durham NC Utility Company
tree down on power equipment.
&&
CALocal storm report, Aug 30, 5:08 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
508 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tstm Wnd Dmg 1 SSE Spring Hope 35.93N 78.10W
08/30/2024 Nash NC Utility Company
Trees and power lines down.
&&
npLocal storm report, Aug 30, 5:14 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Raleigh NC
514 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 5 NNW Wendell 35.84N 78.40W
08/30/2024 Wake NC Utility Company
tree down on Privette Rd.
&&
CALocal storm report, Aug 30, 5:15 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
515 PM EDT Fri Aug 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Tstm Wnd Dmg 4 NE Wendell 35.82N 78.31W
08/30/2024 Wake NC Utility Company
tree down near E Horton St.
&&
CAThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 1:29 PM EDT | Special Weather Statement | RAH | Orange | 46 min |
| Aug 30, 1:36 PM EDT | Special Weather Statement | RAH | Durham | 39 min |
| Aug 30, 1:42 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 48 min |
| Aug 30, 1:44 PM EDT | Special Weather Statement | RAH | Wake | 61 min |
| Aug 30, 1:47 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 28 min |
| Aug 30, 2:11 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 49 min |
| Aug 30, 2:17 PM EDT | Flash Flood Warning | RAH | Wake | 2 hr |
| Aug 30, 2:21 PM EDT | Special Weather Statement | RAH | Durham | 54 min |
| Aug 30, 2:26 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 49 min |
| Aug 30, 2:45 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Wake | 45 min |
| Aug 30, 2:48 PM EDT | Flash Flood Warning | RAH | Durham | 2 hr |
| Aug 30, 3:06 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake | 39 min |
| Aug 30, 3:11 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 19 min |
| Aug 30, 3:15 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Orange, Wake | 45 min |
| Aug 30, 3:30 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange | 86 min |
| Aug 30, 3:33 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange | 42 min |
| Aug 30, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash, Vance, Wake | 30 min |
| Aug 30, 3:49 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Orange | 66 min |
| Aug 30, 4:15 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 60 min |
| Aug 30, 4:17 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Randolph | 58 min |
| Aug 30, 4:38 PM EDT | Areal Flood Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 13 min |
| Aug 30, 4:51 PM EDT | Flash Flood Warning | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 2 hr |
| Aug 30, 5:00 PM EDT | Special Weather Statement | RAH | Wayne, Wilson | 60 min |
| Aug 30, 5:35 PM EDT | Special Weather Statement | RAH | Forsyth | 25 min |
| Aug 30, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 62 min |
| Aug 30, 5:58 PM EDT | Special Weather Statement | RAH | Hoke | 32 min |
| Aug 30, 6:35 PM EDT | Special Weather Statement | RAH | Anson, Cumberland, Hoke, Montgomery, Moore, Richmond and 3 more | 55 min |
| Aug 30, 6:46 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more | 44 min |
| Aug 30, 7:08 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
| Aug 30, 7:20 PM EDT | Areal Flood Advisory | RAH | Sampson | 3 hr |
| Aug 30, 7:22 PM EDT | Areal Flood Advisory | RAH | Anson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more | 3 hr |
| Aug 30, 7:33 PM EDT | Special Weather Statement | RAH | Anson, Scotland | 57 min |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.